Nebraska, 2014

Drought in Nebraska, April 1 to 30, 2014

April 1 to 30, 2014 · NWS GID · 7 events in 7 counties and zones

S. Drought Monitor, April 2014 marked the 23rd-consecutive month during which drought of at least category D2 Severe intensity plagued some portion of this 24-county South Central Nebraska area, continuing one of the most notable droughts in decades.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, April 2014 marked the 23rd-consecutive month during which drought of at least category D2 Severe intensity plagued some portion of this 24-county South Central Nebraska area, continuing one of the most notable droughts in decades. However, some positive news occurred during April, as according to reports from nearly 50 NWS cooperative observers, and also taking into account radar-derived precipitation estimates, roughly 60% of the 24-county area observed at least slightly above normal April precipitation, and over 70% of the area ended up within 1 either side of normal April precipitation. In other words, even for the roughly 40% of the area that received below normal precipitation, most of these places received at least 1.50 for the month and thus were not bone dry . The majority of this precipitation fell during the latter one-third of the month, and stemmed the tide of what had been a concerningly-dry late fall, winter and early spring. In fact, for places such as Grand Island and Hastings, the roughly 5.5 month stretch from Nov. 6, 2013-April 22, 2014 went down as the 4th-driest on record in Grand Island (1.98 ) and 7th-driest in Hastings (2.42 ) between those particular dates out of 118 years of records. At several places, including Grand Island, Hastings and Kearney, April ended a streak of 5-consecutive months of at least slightly below normal precipitation. However, not everybody in the 24-county area benefited from sufficient April precipitation, as locations such as Ord airport recorded a 7th-consecutive month of below normal totals.

Despite the prevailing near-normal to slightly above normal April precipitation, the lingering influence of several prior months of predominantly dry conditions prompted only limited one-category improvement or degradation in drought classification according to the weekly U.S. Drought Monitor. The majority of South Central Nebraska either remained in, or degraded to category D1 Moderate drought over the course of the month, including several counties east of Highway 281 which had previously been in category D0 Abnormally Dry (considered to be one category better than true drought). On the worst-off side of things, D2 Severe drought remained firmly in place at month's end within several western counties, including large portions of Furnas, Gosper, Dawson and Valley counties, along with small slivers of Sherman and Phelps counties. However, southern Harlan County shook free of D2 drought late in the month. On the most-positive note of all during April, locations generally 15 miles either side of a line extending from near Wilcox-Gibbon-Dannebrog improved to D0 Abnormally Dry by month's end, thanks in large part to a narrow swath of 2-4 of rain that fell on the 23rd-24th. This late-month improvement to D0 Abnormally Dry included large portions of several counties including: Kearney, Phelps, Buffalo, Hall and Howard. As for April precipitation extremes within South Central Nebraska per NWS cooperative observers and NeRAIN observers, a few of the highest totals featured 5.89 two miles west of Doniphan, 5.29 at Bradshaw, 5.21 at Polk and 4.92 at Wilcox. On the opposite side of the ledger, a few of the lowest April totals originated from Arcadia (0.83 ), Ord airport (1.26 ), Hubbell (1.50 ) and Canaday Steam Plant located six miles south-southeast of Lexington (1.76). According to the USDA Nebraska Crop Progress and Condition Report for the week ending April 27th, state-averaged topsoil moisture supplies improved slightly since late-March, as the short to very short categories decreased from 62% to 53%. However, subsoil moisture supplies degraded very slightly, increasing from 60% to 62% short to very short.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 31, 8:19 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 31, 8:19 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT MON MAR 31 2014

.UPDATE...
ISSUED AT 905 PM CDT MON MAR 31 2014

ALTHOUGH STILL GUSTY...NORTHWEST WIND SPEEDS WILL GRADUALLY
SUBSIDE DURING THE NIGHT AS THE GRADIENT RELAXES AS HIGH PRESSURE
SETTLES ONTO THE PLAINS. THEREFORE THE WIND ADVISORY HAS BEEN
ALLOWED TO EXPIRE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 324 PM CDT MON MAR 31 2014

MAP ANALYSIS INDICATES AN UPPER TROPOSPHERIC LOW OVER THE CENTRAL
AND NORTHERN PLAINS. UPPER TROPOSPHERIC RIDGING IS NOTED TO THE
WEST OF THE LOW OVER THE ROCKY MOUNTAIN RANGE...AS WELL AS TO THE
EAST OVER THE OHIO RIVER VALLEY. ENHANCED UPPER TROPOSPHERIC JET
ENERGY EXTENDS FROM THE SOUTHWESTERN CONUS...EAST INTO THE
SOUTHERN PLAINS...AND THEN NORTHEAST INTO PORTIONS OF THE CENTRAL
PLAINS AND MIDDLE MISSISSIPPI VALLEY. UPPER TROPOSPHERIC FLOW OVER
OUR AREA MAXES OUT AT AROUND 65KTS NEAR 27000FT AGL PER 12Z
SOUNDING DATA FROM KLBF AND KOAX. WATER VAPOR IMAGERY INDICATES
INCREASED UPPER TROPOSPHERIC MOISTURE EXTENDING FROM THE SOUTHERN
PLAINS...NORTHEAST INTO THE MIDDLE MISSISSIPPI VALLEY...AND THEN
BACK TO THE NORTHWEST AND EVENTUALLY SOUTHWEST ON THE BACK SIDE OF
THE UPPER TROPOSPHERIC LOW. AN UPPER TROPOSPHERIC DRY INTRUSION IS
ALSO NOTED ON WATER VAPOR IMAGERY INFILTRATING MUCH OF OUR AREA.
AT THE SURFACE AN AREA OF LOW BAROMETRIC PRESSURE IS NOTED OVER
SOUTHEASTERN SOUTH DAKOTA...WITH A COLD FRONT EXTENDING
SOUTH/SOUTHWEST FROM THE LOW INTO PORTIONS OF EASTERN NEBRASKA AND
EASTERN KANSAS. THE LOWER TROPOSPHERIC BAROCLINIC ZONE CLEARED OUR
AREA EARLIER TODAY AND AS A RESULT...THE LOWER TROPOSPHERIC WIND
FIELD ACROSS OUR AREA REMAINS FROM THE NORTHWEST.

LOWER TROPOSPHERIC PRESSURE RISES POST-FROPA...WORKING IN CONCERT
WITH AFTERNOON BOUNDARY LAYER MIXING TO NEAR 800MB...HAS PROVIDED
A STRONG LOWER TROPOSPHERIC WIND FIELD TO THE REGION TODAY. AS OF
20Z MOST SITES ACROSS OUR CWA ARE REPORTING A SUSTAINED WIND OF
25-35KTS WITH GUSTS GENERALLY IN THE 35-44KT RANGE. MET/NAM AND
MAV/GFS GUIDANCE SUGGEST THIS STRONG LOWER TROPOSPHERIC WIND FIELD
WILL PERSIST THROUGH THIS EVENING...BUT WITH THE STRONGEST LOWER
TROPOSPHERIC PRESSURE GRADIENT MOVING OFF TO THE EAST OF OUR AREA
AND WITH THE LOSS OF DIABATIC HEATING RESULTING IN DECREASED
BOUNDARY LAYER DEPTH/MIXING...A MARKED DECREASED IN THE LOWER
TROPOSPHERIC WIND FIELD SHOULD BE NOTED ACROSS THE AREA BY OR
SHORTLY AFTER SUNSET. THE CURRENT WIND ADVISORY...WHICH IS IN
EFFECT FOR THE ENTIRE CWA...WILL BE LEFT TO RUN ITS COURSE THROUGH
ITS EXPIRATION AT 02Z.

THE INITIAL SURGE OF STRONG WIND AT THE SURFACE POST-FROPA
GENERATED QUITE A BIT OF BLOWING DUST ACROSS OUR SOUTHWEST DURING
THE MORNING HOURS. ALTHOUGH THE WIND FIELD REMAINS FAIRLY STRONG
THIS AFTERNOON...CALLS TO AREA OBSERVERS REVEAL ANY SIGNIFICANT
VISIBILITY RESTRICTION IN BLOWING DUST HAS SINCE SUBSIDED. GIVEN
THIS...WENT AHEAD AND CANCELLED THE BLOWING DUST ADVISORY WHICH
WAS IN EFFECT FOR PORTIONS OF THE AREA.

GUIDANCE FROM THE NAM...OPERATIONAL GFS AND EC ALL SUGGEST THE
UPPER TROPOSPHERIC LOW WILL MOVE NORTHEAST...AWAY FROM OUR AREA
THROUGH THE NEXT 24 HOURS. A RESULTANT LACK IN OVERALL OMEGA
SHOULD PROVIDE OUR AREA WITH DRY CONDITIONS AND SUCH HAS BEEN
FORECAST TONIGHT THROUGH TUESDAY.

A COOLER LOWER TROPOSPHERIC AIR MASS WILL CONTINUE TO INFILTRATE
THE AREA TONIGHT...WITH GUIDANCE SUGGESTING OVERNIGHT LOW
TEMPERATURE READINGS IN THE 20S WILL BE COMMON ACROSS THE CWA BY
EARLY TUESDAY MORNING. THIS COOLER AIR MASS IS ALSO EXPECTED TO
LINGER THROUGH MUCH OF TUESDAY AS WELL...THUS PROVIDING AFTERNOON
HIGH TEMPERATURE READINGS IN THE 40S AND 50S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 324 PM CDT MON MAR 31 2014

MAIN FORECAST CONCERNS WILL BE CHANCES FOR PRECIPITATION LATE
TUESDAY NIGHT THROUGH FRIDAY AND AGAIN SATURDAY NIGHT INTO SUNDAY
AND TEMPERATURES THROUGH THE PERIOD.

AN UPPER LEVEL WAVE WILL BE MOVING INTO THE AREA TUESDAY NIGHT.
SOME PRECIPITATION DEVELOPS WITH THE WARM ADVECTION AND SPREADS
INTO THE FAR SOUTHEAST PART OF THE FORECAST AREA. THERE ARE A
COUPLE HUNDRED J/KG OF MUCAPE SO WILL CONTINUE THE SMALL CHANCE
FOR SOME THUNDERSTORMS FOR LATE SATURDAY NIGHT. AS THE UPPER WAVE
CONTINUES TO MOVE THROUGH THE AREA ON WEDNESDAY THERE COULD BE
SOME PRECIPITATION AROUND THE AREA. TEMPERATURES WILL REMAIN WARM
ENOUGH THAT RAIN SHOWERS ARE EXPECTED.

A DEVELOPING UPPER LEVEL LOW WILL START TO MOVE INTO THE AREA
WEDNESDAY NIGHT. THE INITIAL WAVE WILL START TO AFFECT THE AREA
DURING THE NIGHT WEDNESDAY. THE CHANCE FOR PRECIPITATION
INCREASES. THE TEMPERATURES IN THE EVENING WILL START TO COOL OFF
AND THE RAIN WILL MIX WITH SNOW. IN THE FAR NORTHWEST THERE IS A
CHANCE IT COULD CHANGE TO ALL SNOW. BY THURSDAY THE UPPER LOW
MOVES INTO THE AREA. PRECIPITATION DEVELOPS TO THE WEST AND
SPREADS INTO THE FORECAST AREA DURING THE MORNING. THIS WILL BE
THE BEST CHANCE FOR PRECIPITATION ACROSS THE AREA. THERE ARE A FEW
CONCERNS WITH THIS SYSTEM. FIRST THERE IS STILL SOME UNCERTAINTY
IN THE EXACT TRACK OF THE SYSTEM AND HOW MUCH COLD AIR WILL BE
PULLED INTO THE AREA. FOR THURSDAY THE TEMPERATURES SHOULD STILL
BE WARM ENOUGH THAT MUCH OF THE PRECIPITATION WILL BE RAIN...BUT
THE NORTHWEST AND WEST COULD HAVE SOME MIXED . BY THURSDAY NIGHT
THE MODELS HAVE BROUGHT IN MORE COLD AIR AND A MIX OF RAIN AND
SNOW IS POSSIBLE FOR MOST...WITH SNOW EXPECTED IN THE NORTHWEST.
THE NEXT CONCERN WILL BE HOW MUCH SNOW WILL ACCUMULATE. WHEN THERE
IS A RAIN/SNOW MIX THERE SHOULD BE FAIRLY LIGHT
ACCUMULATIONS...BUT WHEN THE TEMPERATURES ARE COOLER THURSDAY
NIGHT THERE COULD BE SOME ACCUMULATION. IN ADDITION TO THE
SNOW...THURSDAY AND THURSDAY NIGHT SHOULD BE BREEZY. BY FRIDAY THE
UPPER LOW MOVES FAR ENOUGH EAST THAT THE PRECIPITATION SHOULD MOVE
OUT OF THE AREA...MAINLY DURING THE MORNING HOURS.

BY FRIDAY AFTERNOON A SURFACE HIGH PRESSURE SYSTEM WILL SETTLE
INTO THE AREA AND BRING AN END THE PRECIPITATION AND BREEZY
CONDITIONS. FRIDAY NIGHT INTO SATURDAY...THE SURFACE HIGH MOVES TO
THE EAST AND WARM ADVECTION STARTS UP ACROSS THE AREA. WARMER
TEMPERATURES ARE EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK.
THERE IS ANOTHER UPPER LEVEL WAVE THAT MOVES THROUGH THE AREA
SATURDAY NIGHT INTO SUNDAY NIGHT. THERE IS ANOTHER CHANCE FOR SOME
PRECIPITATION. SATURDAY NIGHT MIGHT HAVE COOL ENOUGH TEMPERATURES
TO GET A LITTLE SNOW IN THE NORTHWEST WHILE THE REST OF THE AREA
WILL BE RAIN. THE TEMPERATURES WILL BE WARM ENOUGH THAT RAIN IS
EXPECTED AT THIS TIME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 532 PM CDT MON MAR 31 2014

KGRI IS ON THE SOUTHERN EDGE OF VFR CLOUD CIGS ASSOCIATED WITH AN
UPPER LOW PRESSURE SYSTEM LIFING INTO THE UPPER MIDWEST REGION.
HAVE KEPT CLOUDS SCATTERED INTO THE FIRST PART OF THE NIGHT BUT
COULD SSEE A BRIEF CIG. WINDS WILL REMAIN STRONG/GUSTY FM THE
NORTHWEST WITH WIND GUSTS AROUND 40KTS FOR A FEW MORE HOURS...THEN
WIND SPEEDS WILL SLOWLY SUBSIDE AS THE SFC GRADIENT RELAXES
TONIGHT. HIGH CLOUDS WILL BE ON THE INCREASE ON TUESDAY AS A JET
STREAK CROSSES THE CENTRAL PLAINS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

UPDATE...FAY
SHORT TERM...BRYANT
LONG TERM...JCB
AVIATION...FAY
Hazardous weather outlook, Mar 31, 11:23 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1223 AM CDT TUE APR 1 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1223 AM CDT TUE APR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...OVERNIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT GENERALLY ALONG
AND SOUTHEAST OF A LINE EXTENDING FROM HEBRON NEBRASKA TO NATOMA
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Local storm report, Mar 31, 10:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1134 PM CDT MON MAR 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     DUST STORM       BEAVER CITY             40.14N 99.83W
03/31/2014                   FURNAS             NE   LAW ENFORCEMENT

            VISIBILITY RESTRICTION...IN BLOWING DUST...OF AROUND A
            QUARTER MILE...WITH PERIODIC NEAR-ZERO VISIBILITY ACROSS
            PORTIONS OF FURNAS COUNTY ALONG HIGHWAY 283 AND HIGHWAY
            47. SIMILIAR VISIBILITY RESTRICTION IS MOVING INTO BEAVER
            CITY AS WELL.

1005 AM     DUST STORM       CAMBRIDGE               40.28N 100.17W
03/31/2014                   FURNAS             NE   PUBLIC

            NEAR-ZERO VISIBILITY...DUE TO BLOWING DUST...REPORTED
            BETWEEN CAMBRIDGE AND OXFORD IN FURNAS COUNTY. REPORT
            RELAYED BY MEDIA.

1015 AM     NON-TSTM WND GST 4 S STOCKTON            39.38N 99.27W
03/31/2014  M54.00 MPH       ROOKS              KS   AWOS

0415 PM     NON-TSTM WND GST LEXINGTON AIRPORT       40.79N 99.78W
03/31/2014  M50.00 MPH       DAWSON             NE   AWOS

0553 PM     NON-TSTM WND GST GRAND ISLAND AIRPORT    40.97N 98.32W
03/31/2014  M50.00 MPH       HALL               NE   ASOS

0555 PM     NON-TSTM WND GST HOLDREGE AIRPORT        40.45N 99.34W
03/31/2014  M51.00 MPH       PHELPS             NE   AWOS

&&

PBEDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Valley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Sherman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Dawson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Gosper

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
April 1, 12:00 AM CST to 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Harlan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Furnas

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508775, 508777, 508778, 508781, 508784, 508785, 508786.